Tohoku Mathematical Journal

Invariants of orbit equivalence relations and Baumslag-Solitar groups

Yoshikata Kida

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


To an ergodic, essentially free and measure-preserving action of a non-amenable Baumslag-Solitar group on a standard probability space, a flow is associated. The isomorphism class of the flow is shown to be an invariant of such actions of Baumslag-Solitar groups under weak orbit equivalence. Results on groups which are measure equivalent to Baumslag-Solitar groups are also provided.

Article information

Tohoku Math. J. (2), Volume 66, Number 2 (2014), 205-258.

First available in Project Euclid: 9 July 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37A20: Orbit equivalence, cocycles, ergodic equivalence relations
Secondary: 20E06: Free products, free products with amalgamation, Higman-Neumann- Neumann extensions, and generalizations 20E08: Groups acting on trees [See also 20F65]

Baumslag-Solitar groups orbit equivalence measure equivalence


Kida, Yoshikata. Invariants of orbit equivalence relations and Baumslag-Solitar groups. Tohoku Math. J. (2) 66 (2014), no. 2, 205--258. doi:10.2748/tmj/1404911861.

Export citation


  • S. Adams, Boundary amenability for word hyperbolic groups and an application to smooth dynamics of simple groups, Topology 33 (1994), 765–783.
  • S. Adams, Indecomposability of equivalence relations generated by word hyperbolic groups, Topology 33 (1994), 785–798.
  • C. Anantharaman-Delaroche and J. Renault, Amenable groupoids, Monogr. Enseign. Math. 36, Enseignement Math., Geneva, 2000.
  • H. Aoi, A remark on the commensurability for inclusions of ergodic measured equivalence relations, Hokkaido Math. J. 37 (2008), 545–560.
  • H. Aoi and T. Yamanouchi, On the normalizing groupoids and the commensurability groupoids for inclusions of factors associated to ergodic equivalence relations-subrelations, J. Funct. Anal. 240 (2006), 297–333.
  • U. Bader, A. Furman and R. Sauer, Integrable measure equivalence and rigidity of hyperbolic lattices, Invent. Math. 194 (2013), 213–379.
  • G. Baumslag and D. Solitar, Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199–201.
  • M. B. Bekka and M. Mayer, Ergodic theory and topological dynamics of group actions on homogeneous spaces, London Math. Soc. Lecture Note Ser. 269, Cambridge Univ. Press, Cambridge, 2000.
  • L. Bowen, Measure conjugacy invariants for actions of countable sofic groups, J. Amer. Math. Soc. 23 (2010), 217–245.
  • A. Connes, J. Feldman and B. Weiss, An amenable equivalence relation is generated by a single transformation, Ergodic Theory Dynam. Systems 1 (1981), 431–450.
  • H. A. Dye, On groups of measure preserving transformation. I, Amer. J. Math. 81 (1959), 119–159.
  • H. A. Dye, On groups of measure preserving transformation. II, Amer. J. Math. 85 (1963), 551–576.
  • J. Feldman, C. E. Sutherland and R. J. Zimmer, Subrelations of ergodic equivalence relations, Ergodic Theory Dynam. Systems 9 (1989), 239–269.
  • D. Fisher, D. W. Morris and K. Whyte, Nonergodic actions, cocycles and superrigidity, New York J. Math. 10 (2004), 249–269.
  • A. Furman, Gromov's measure equivalence and rigidity of higher rank lattices, Ann. of Math. (2) 150 (1999), 1059–1081.
  • A. Furman, Orbit equivalence rigidity, Ann. of Math. (2) 150 (1999), 1083–1108.
  • A. Furman, A survey of measured group theory, in Geometry, rigidity, and group actions, 296–374, Univ. Chicago Press, Chicago and London, 2011.
  • D. Gaboriau, Orbit equivalence and measured group theory, in Proceedings of the International Congress of Mathematicians (Hyderabad, India, 2010), Vol. III, 1501–1527, Hindustan Book Agency, New Delhi, 2010.
  • N. D. Gilbert, J. Howie, V. Metaftsis and E. Raptis, Tree actions of automorphism groups, J. Group Theory 3 (2000), 213–223.
  • M. Gromov, Asymptotic invariants of infinite groups, in Geometric group theory, Vol. 2 (Sussex, 1991), 1–295, London Math. Soc. Lecture Note Ser. 182, Cambridge Univ. Press, Cambridge, 1993.
  • P. Hahn, The regular representations of measure groupoids, Trans. Amer. Math. Soc. 242 (1978), 35–72.
  • T. Hamachi, Y. Oka and M. Osikawa, Flows associated with ergodic non-singular transformation groups, Publ. Res. Inst. Math. Sci. 11 (1975), 31–50.
  • T. Hamachi and M. Osikawa, Ergodic groups of automorphisms and Krieger's theorems, Sem. Math. Sci., 3, Keio University, Department of Mathematics, Yokohama, 1981.
  • G. Hjorth and A. S. Kechris, Rigidity theorems for actions of product groups and countable Borel equivalence relations, Mem. Amer. Math. Soc. 177 (2005), no. 833.
  • V. F. R. Jones, Index for subfactors, Invent. Math. 72 (1983), 1–25.
  • A. S. Kechris, Classical descriptive set theory, Grad. Texts in Math. 156, Springer-Verlag, New York, 1995.
  • Y. Kida, Orbit equivalence rigidity for ergodic actions of the mapping class group, Geom. Dedicata 131 (2008), 99–109.
  • Y. Kida, Introduction to measurable rigidity of mapping class groups, in Handbook of Teichmüller theory, Vol. II, 297–367, IRMA Lect. Math. Theor. Phys. 13, Eur. Math. Soc., Zürich, 2009.
  • Y. Kida, Rigidity of amalgamated free products in measure equivalence, J. Topol. 4 (2011), 687–735.
  • Y. Kida, Examples of amalgamated free products and coupling rigidity, Ergodic Theory Dynam. Systems 33 (2013), 499–528.
  • W. Krieger, On non-singular transformations of a measure space. II, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 11 (1969), 98–119.
  • W. Krieger, On ergodic flows and the isomorphism of factors, Math. Ann. 223 (1976), 19–70.
  • G. Levitt, On the automorphism group of generalized Baumslag-Solitar groups, Geom. Topol. 11 (2007), 473–515.
  • R. C. Lyndon and P. E. Schupp, Combinatorial group theory, Classics Math., Springer-Verlag, Berlin, 2001.
  • G. W. Mackey, Ergodic theory and virtual groups, Math. Ann. 166 (1966), 187–207.
  • D. I. Moldavanskiǐ, On the isomorphisms of Baumslag-Solitar groups, Ukrainian Math. J. 43 (1991), 1569–1571.
  • N. Monod and Y. Shalom, Orbit equivalence rigidity and bounded cohomology, Ann. of Math. (2) 164 (2006), 825–878.
  • D. S. Ornstein and B. Weiss, Ergodic theory of amenable group actions. I, The Rohlin lemma, Bull. Amer. Math. Soc. (N.S.) 2 (1980), 161–164.
  • V. G. Pestov, Hyperlinear and sofic groups: a brief guide, Bull. Symbolic Logic 14 (2008), 449–480.
  • S. Popa, Some computations of 1-cohomology groups and construction of non-orbit-equivalent actions, J. Inst. Math. Jussieu 5 (2006), 309–332.
  • S. Popa, Deformation and rigidity for group actions and von Neumann algebras, in International Congress of Mathematicians. Vol. I, 445–477, Eur. Math. Soc., Zürich, 2007.
  • S. Popa, On the superrigidity of malleable actions with spectral gap, J. Amer. Math. Soc. 21 (2008), 981–1000.
  • A. Ramsay, Virtual groups and group actions, Adv. Math. 6 (1971), 253–322.
  • V. A. Rohlin, On the fundamental ideas of measure theory, Amer. Math. Soc. Translation 1952 (1952), no. 71, 1–54.
  • R. Sauer and A. Thom, A spectral sequence to compute $L^2$-Betti numbers of groups and groupoids, J. Lond. Math. Soc. (2) 81 (2010), 747–773.
  • K. Schmidt, Asymptotic properties of unitary representations and mixing, Proc. Lond. Math. Soc. (3) 48 (1984), 445–460.
  • J.-P. Serre, Trees, Springer Monogr. Math., Springer-Verlag, Berlin, 2003.
  • Y. Shalom, Measurable group theory, in European Congress of Mathematics, 391–423, Eur. Math. Soc., Zürich, 2005.
  • M. Takesaki, Theory of operator algebras. III, Encyclopaedia Math. Sci., 127. Operator Algebras and Non-commutative Geometry, 8. Springer-Verlag, Berlin, 2003.
  • S. Vaes, Rigidity for von Neumann algebras and their invariants, in Proceedings of the International Congress of Mathematicians (Hyderabad, India, 2010), Vol. III, 1624–1650, Hindustan Book Agency, New Delhi, 2010.
  • R. J. Zimmer, Ergodic theory and semisimple groups, Monogr. Math. 81, Birkhäuser Verlag, Basel, 1984.